Felis ISSN 2398-2950

Drug eruption

Synonym(s): Drug reaction, Drug allergy, Dermatitis medicamentosa

Contributor(s): Rosanna Marsella, David Scarff

Introduction

  • Cause: idiosyncratic reaction to the use of a drug.
  • Signs: may mimic any other cutaneous reaction pattern.
  • Diagnosis: history of drug administration and response to drug withdrawal.
  • Treatment: supportive care and drug withdrawal.
  • Prognosis: mostly good.

Pathogenesis

Etiology

  • Any drug can cause any reaction pattern.

Pathophysiology

  • Mechanism of drug reactions is poorly understood.
  • There may be the induction of an immune response or abnormality of drug metabolism in an individual.
    • Hypersensitivity reaction if the drug, a carrier molecule or a metabolite acts as an antigen.
      • Hypersensitivity reactions can be types 1,2,3 or 4.
      • Type 1-anaphylaxis or urticaria.
      • Type 2-cytotoxic reactions eg erythema multiforme.
      • Type 3-immune complex development   →   vasculitis.
      • Type 4-delayed type eg contact reactions.
    • Pseudoallergy where a drug causes mast cell or basophil degranulation in a non-immune-mediated fashion.
    • Autoimmunity: drugs may cause an alteration in autoantigens, there may be molecular mimicry or antigen-independent T-helper cell activation.
    • Rarely drug metabolites are directly toxic to skin cells, possibly as a consequence of a genetic enzyme deficiency in an individual.

Timecourse

  • Most reactions occur within 1-3 weeks of drug exposure.

Diagnosis

This article is available in full to registered subscribers

Sign up now to purchase a 30 day trial, or Login

Treatment

This article is available in full to registered subscribers

Sign up now to purchase a 30 day trial, or Login

Prevention

This article is available in full to registered subscribers

Sign up now to purchase a 30 day trial, or Login

Outcomes

This article is available in full to registered subscribers

Sign up now to purchase a 30 day trial, or Login

Further Reading

Publications

Refereed papers

  • Recent references from PubMed and VetMedResource.
  • Noli C, Koeman J P, Willemse T (1995) A retrospective evaluation of adverse reactions to trimethoprim-sulphonamide combinations in dogs and cats. Vet Q 17 (4), 123-128 PubMed.
  • Mason K V (1990) Cutaneous drug eruptions. Vet Clin North Am Small Anim Pract 20 (6), 1633-1653 PubMed.
  • Nesbitt G H (1986) Cutaneous drug reactions in small animals. Clin Dermatol (1), 190-193 PubMed.

Other sources of information

  • Rosencrantz W S (1993) Cutaneous drug reactions. In: Current Veterinary Dermatology - The Science and Art of Therapy. Eds C E Griffin, K W Kwochka & J M MacDonald. St. Louis: Mosby Yearbook, pp 154-164. ISBN: 0 8016 3384 2. (Lucid overview of subject.)


ADDED